Hail, Davison
- When
- May 24, 6:28 PM CST to 6:30 PM CST
- Where
- Davison County, Betts
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.700, -98.150
Scattered thunderstorms developed near a cold front across southeast South Dakota during the evening. With MUCAPE around 1000 J/kg and decent deep-layer wind shear focused near the boundary, a few storms organized into loose clusters with bowing structures.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered thunderstorms developed near a cold front across southeast South Dakota during the evening. With MUCAPE around 1000 J/kg and decent deep-layer wind shear focused near the boundary, a few storms organized into loose clusters with bowing structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 5:57 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 657 PM CDT Mon May 24 2021 .SHORT TERM...(This Evening through Tuesday) Issued at 256 PM CDT Mon May 24 2021 Surface boundary is currently draped from central NE northeastward toward southwest MN. Ahead of it, a cumulus field has developed but any better agitation to this field has been confined to central NE. Surface heating has been tempered across much of Nebraska throughout the day owing to lingering mid/upper level cloud cover. Mid afternoon RAP mesoanalysis suggests a pool of roughly 500 J/kg of MLCAPE from the MO River and points south with as much as 30-40 kts of effective deep layer shear. Guidance shows the potential to build up to 1000 J/kg of MLCAPE with the better deep layer shear weighted to locations near the boundary. Latest high-res CAMs have reflected this change in progged instability and have both delayed the timing of CI as well as decreased the intensity of convection. If established deep convection can form near the boundary in the area of better deep layer shear, could still see the potential for large hail up half dollar size in borderline supercell structures. As storms move eastward, they will likely take on more of a multicell characteristic with any organized bowing structures carrying a damaging wind threat to 60 mph. The Marginal risk in place from SPC still seems appropriate given the low end potential for a couple strong/severe storms although the risk appears lower than was anticipated. Surface boundary sinks southeast through the day Tuesday with still a bit of uncertainty whether it fully clears our forecast area prior to late afternoon or not. At least some indication that it may be a bit slow to exit Ida and Buena Vista leaving a small chance at a rogue thunderstorm however better chances look to be south of our area. Otherwise, mostly sunny skies are expected with westerly winds a tad breezy and temperatures a few degrees either side of 80 degrees. .LONG TERM...(Tuesday Night through Monday) Issued at 256 PM CDT Mon May 24 2021 Brief period of shortwave ridging will keep quiet conditions in place for Wednesday although cooler east/northeasterly winds will keep temperatures in the upper 60s to 70s. Wednesday night into Thursday will bring a more active period as a pronounced shortwave exits the Rockies toward the Northern Plains. Guidance has been somewhat variable on how far north to build the better instability plume with some tendency over the last 24 hours for a northern shift. While this would keep the better surface based instability in Nebraska, at least modest elevated instability would build north into our coverage area. This would signal the likelihood of the development of one or more eastward propagating MCS clusters. Any severe threat is conditional on the northward advection of adequate instability but at the minimum, it look like many areas will receive some welcome rainfall with ensemble probability favorable for most locations to see around or in excess of half an inch. SPC currently has our MO River counties covered in a Slight Risk with a Marginal Risk elsewhere which will likely evolve as better model consensus emerges. Any remaining convection should exit through the morning hours although with the mid/upper level low overhead, could see some additional shows pinwheel through the area during the afternoon. Temperatures Thursday and Friday will be on the cool side of normal (mainly 60s) with dry conditions expected Friday. Next wave and tandem front eject for the weekend and could bring another chance of showers/storms to the region. Both ensemble and determinist members still display a large variability in the more favored timing however. Temperatures should exhibit a gradual warming trend as well with likely some influence from any daytime showers/cloud debris. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 657 PM CDT Mon May 24 2021 Scattered convection will continue to initiate this evening across southeast SD/southwest MN/northeast NE and northwest IA. While most areas will continue to see MVFR ceilings, core of convection likely to see MVFR visibility/ceilings briefly, and an area of MVFR ceilings will spread northeast out of central/eastern NE during the later evening and should linger into the morning ahead of a shift in winds to more of a west to west-northwest direction. Winds behind the boundary will likely become gusty during the later morning and afternoon, with some gusts of 25 to 30 kts mainly near/north of I-90. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Chapman
Hazardous Weather Outlook National Weather Service Sioux Falls SD 322 PM CDT Mon May 24 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-065>071-252030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Hutchinson-Turner-Bon Homme-Yankton-Union- 322 PM CDT Mon May 24 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible late this afternoon and evening. A couple strong to severe storms will be possible. Primary risks include hail up to half dollar size and winds to 60 mph. The tornado risk remains very low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms are likely late Wednesday through Thursday as several thunderstorm complexes move through the region. At this time, the greatest severe weather risks will be focused along and south of Highway 20. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-039-050-052>054-057>060-063-064-252030- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas- 322 PM CDT Mon May 24 2021 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. An isolated thunderstorm is possible late this afternoon and evening, however the greatest severe weather risk will remain east of the outlook area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms are likely late Wednesday through Thursday as several thunderstorm complexes move through the region. At this time, the greatest severe weather risks will be focused along and south of Highway 20 .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
1 hail, 1 tornado. Local standard time, as filed.
A landspout was witnessed by a Lake County deputy for around 5 minutes. The weak tornado touched down around a mile south of Winfred in a lowland area, and tracked east northeast through open wetlands and fields, and produced no damage while only dirt was lofted. The tornado lifted south of State Highway 34 southwest of the intersection with 446th Avenue. The maximum path width during the track was 25 yards. Tornado timing, path, and width based on eyewitness accounts and video evidence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962104, 962105.